Alert archive / Utah / Wind Advisories in 2022
Wind Advisory 20, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Apr 21, 2022, 3:24 PM MDT for 7 counties in Utah. It took effect at Apr 22, 2022, 9:00 AM MDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Apr 21, 2022, 3:24 PM MDT (21:24 UTC)
- In effect from
- Apr 22, 2022, 9:00 AM MDT
- Expired
- Apr 22, 2022, 6:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Salt Lake City, UT
Counties Emery County, UT, Garfield County, UT, Kane County, UT, San Juan County, UT, Sevier County, UT, Washington County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 134 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.4 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5121 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
163 WWUS75 KSLC 212124 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 324 PM MDT Thu Apr 21 2022 UTZ121-128-130-220600- /O.NEW.KSLC.WI.Y.0020.220422T1500Z-220423T0000Z/ /O.CON.KSLC.WI.Y.0019.000000T0000Z-220422T0400Z/ San Rafael Swell-South Central Utah-Western Canyonlands- Including the cities of Green River, Goblin Valley, Kanab, Escalante, and Hanksville 324 PM MDT Thu Apr 21 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM MDT FRIDAY... * WHAT...For the first Wind Advisory, southwest winds 25 to 30 mph with gusts up to 45 mph. For the second Wind Advisory, southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...San Rafael Swell, South Central Utah and Western Canyonlands. * WHEN...For the first Wind Advisory, until 10 PM MDT this evening. For the second Wind Advisory, from 9 AM to 6 PM MDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ131-220600- /O.NEW.KSLC.WI.Y.0020.220422T1500Z-220423T0000Z/ Glen Canyon Recreation Area/Lake Powell- Including the cities of Big Water and Bullfrog 324 PM MDT Thu Apr 21 2022 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM MDT FRIDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Glen Canyon Recreation Area/Lake Powell. * WHEN...From 9 AM to 6 PM MDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. In addition, winds will cause rough chop on Lake Powell. Small boats will be especially prone to capsizing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ115-116-119-122-220400- /O.CON.KSLC.WI.Y.0019.000000T0000Z-220422T0400Z/ Western Millard and Juab Counties-Eastern Juab/Millard Counties- Sevier Valley-Southwest Utah- Including the cities of Delta, Little Sahara, Nephi, Scipio, Fillmore, Richfield, Salina, Beaver, Cedar City, and Milford 324 PM MDT Thu Apr 21 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Western Millard and Juab Counties and Southwest Utah. * WHEN...Until 10 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Strong crosswinds are expected on east-west routes. Blowing dust may reduce visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ105-220400- /O.CON.KSLC.WI.Y.0019.000000T0000Z-220422T0400Z/ Salt Lake Valley- Including the cities of Salt Lake City, West Jordan, and Sandy 324 PM MDT Thu Apr 21 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Salt Lake Valley. * WHEN...Until 10 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Crosswinds may occur on east- west routes including I-80. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ102-220400- /O.CON.KSLC.WI.Y.0019.000000T0000Z-220422T0400Z/ Tooele and Rush Valleys- Including the cities of Tooele, Grantsville, and Vernon 324 PM MDT Thu Apr 21 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 55 mph. * WHERE...Tooele and Rush Valleys. * WHEN...Until 10 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Crosswinds are possible on east- west routes including I-80. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
7 follow-up statements
714 WWUS75 KSLC 220449 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 1049 PM MDT Thu Apr 21 2022 UTZ121-128-130-131-221300- /O.CON.KSLC.WI.Y.0020.220422T1500Z-220423T0000Z/ San Rafael Swell-South Central Utah-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell- Including the cities of Green River, Goblin Valley, Kanab, Escalante, Hanksville, Big Water, and Bullfrog 1049 PM MDT Thu Apr 21 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 6 PM MDT FRIDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...South Central Utah, San Rafael Swell, Glen Canyon Recreation Area/Lake Powell and Western Canyonlands. * WHEN...From 9 AM to 6 PM MDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. In addition, winds will cause rough chop on Lake Powell. Small boats will be especially prone to capsizing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
246 WWUS75 KSLC 220556 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 1156 PM MDT Thu Apr 21 2022 UTZ108-221100- /O.NEW.KSLC.WI.Y.0021.220422T0556Z-220422T1100Z/ Wasatch Back- Including the cities of Huntsville, Park City, and Heber City 1156 PM MDT Thu Apr 21 2022 ...WIND ADVISORY IN EFFECT UNTIL 5 AM MDT FRIDAY... * WHAT...South winds 20 to 30 mph with gusts to 55 mph. * WHERE...Wasatch Back. * WHEN...Until 5 AM MDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Strong crosswinds are possible on east-west running routes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ121-128-130-131-221400- /O.CON.KSLC.WI.Y.0020.220422T1500Z-220423T0000Z/ San Rafael Swell-South Central Utah-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell- Including the cities of Green River, Goblin Valley, Kanab, Escalante, Hanksville, Big Water, and Bullfrog 1156 PM MDT Thu Apr 21 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 6 PM MDT FRIDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...South Central Utah, San Rafael Swell, Glen Canyon Recreation Area/Lake Powell and Western Canyonlands. * WHEN...From 9 AM to 6 PM MDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
219 WWUS75 KSLC 220641 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 1241 AM MDT Fri Apr 22 2022 UTZ108-221100- /O.UPG.KSLC.WI.Y.0021.000000T0000Z-220422T1100Z/ /O.NEW.KSLC.HW.W.0007.220422T0641Z-220422T1100Z/ Wasatch Back- Including the cities of Huntsville, Park City, and Heber City 1241 AM MDT Fri Apr 22 2022 ...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MDT EARLY THIS MORNING... * WHAT...South winds 30 to 40 mph with gusts to 65 mph. * WHERE...Wasatch Back. * WHEN...Until 5 AM MDT early this morning. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ UTZ121-128-130-131-221445- /O.CON.KSLC.WI.Y.0020.220422T1500Z-220423T0000Z/ San Rafael Swell-South Central Utah-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell- Including the cities of Green River, Goblin Valley, Kanab, Escalante, Hanksville, Big Water, and Bullfrog 1241 AM MDT Fri Apr 22 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...South Central Utah, San Rafael Swell, Glen Canyon Recreation Area/Lake Powell and Western Canyonlands. * WHEN...From 9 AM to 6 PM MDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Rough conditions are expected on area lakes including Lake Powell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
009 WWUS75 KSLC 220832 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 232 AM MDT Fri Apr 22 2022 UTZ108-221100- /O.CON.KSLC.HW.W.0007.000000T0000Z-220422T1100Z/ Wasatch Back- Including the cities of Huntsville, Park City, and Heber City 232 AM MDT Fri Apr 22 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MDT EARLY THIS MORNING... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Wasatch Back. * WHEN...Until 5 AM MDT early this morning. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ UTZ114-120-221645- /O.NEW.KSLC.WI.Y.0022.220423T0300Z-220423T1500Z/ Western Uinta Basin-Castle Country- Including the cities of Duchesne, Roosevelt, Price, Castle Dale, and Emery 232 AM MDT Fri Apr 22 2022 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MDT SATURDAY... * WHAT...West to northwest winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Western Uinta Basin and Castle Country. * WHEN...From 9 PM this evening to 9 AM MDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...The strongest winds in Castle Country will be near and west of SR-10 including Orangeville, Ferron, and Castle Dale. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ129-221645- /O.EXA.KSLC.WI.Y.0020.220422T1500Z-220423T0000Z/ Capitol Reef National Park and Vicinity- Including the cities of Loa and Torrey 232 AM MDT Fri Apr 22 2022 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Capitol Reef National Park and Vicinity. * WHEN...From 9 AM this morning to 6 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ121-128-130-131-221645- /O.CON.KSLC.WI.Y.0020.220422T1500Z-220423T0000Z/ San Rafael Swell-South Central Utah-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell- Including the cities of Green River, Goblin Valley, Kanab, Escalante, Hanksville, Big Water, and Bullfrog 232 AM MDT Fri Apr 22 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...San Rafael Swell, South Central Utah, Western Canyonlands and Glen Canyon Recreation Area/Lake Powell. * WHEN...From 9 AM this morning to 6 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Rough conditions are expected on area lakes including Lake Powell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
126 WWUS75 KSLC 220936 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 336 AM MDT Fri Apr 22 2022 UTZ108-221045- /O.CAN.KSLC.HW.W.0007.000000T0000Z-220422T1100Z/ Wasatch Back- Including the cities of Huntsville, Park City, and Heber City 336 AM MDT Fri Apr 22 2022 ...HIGH WIND WARNING IS CANCELLED... Wind gusts have rapidly decreased in the last hour across the Wasatch Back. Occasional wind gusts to near 40 mph will be possible through the morning but the threat for wind gusts in excess of 65 mph has ended. Therefore, the high wind warning will be cancelled early. $$ UTZ121-128>131-230000- /O.CON.KSLC.WI.Y.0020.220422T1500Z-220423T0000Z/ San Rafael Swell-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell- Including the cities of Green River, Goblin Valley, Kanab, Escalante, Loa, Torrey, Hanksville, Big Water, and Bullfrog 336 AM MDT Fri Apr 22 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...San Rafael Swell, South Central Utah, Capitol Reef National Park and Vicinity, Western Canyonlands and Glen Canyon Recreation Area/Lake Powell. * WHEN...From 9 AM this morning to 6 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Rough conditions are expected on area lakes including Lake Powell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ114-120-230000- /O.CON.KSLC.WI.Y.0022.220423T0300Z-220423T1500Z/ Western Uinta Basin-Castle Country- Including the cities of Duchesne, Roosevelt, Price, Castle Dale, and Emery 336 AM MDT Fri Apr 22 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MDT SATURDAY... * WHAT...West to northwest winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Western Uinta Basin and Castle Country. * WHEN...From 9 PM this evening to 9 AM MDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...The strongest winds in Castle Country will be near and west of SR-10 including Orangeville, Ferron, and Castle Dale. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
146 WWUS75 KSLC 222109 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 309 PM MDT Fri Apr 22 2022 UTZ121-222215- /O.CAN.KSLC.WI.Y.0020.000000T0000Z-220423T0000Z/ San Rafael Swell- Including the cities of Green River and Goblin Valley 309 PM MDT Fri Apr 22 2022 ...WIND ADVISORY IS CANCELLED... The strong and gusty southerly winds will continue to subside across the area. $$ UTZ128>131-230000- /O.CON.KSLC.WI.Y.0020.000000T0000Z-220423T0000Z/ South Central Utah-Capitol Reef National Park and Vicinity- Western Canyonlands-Glen Canyon Recreation Area/Lake Powell- Including the cities of Kanab, Escalante, Loa, Torrey, Hanksville, Big Water, and Bullfrog 309 PM MDT Fri Apr 22 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...South Central Utah, Capitol Reef National Park and Vicinity, Western Canyonlands and Glen Canyon Recreation Area/Lake Powell. * WHEN...Through 6 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Rough conditions are expected on area lakes including Lake Powell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ114-120-230515- /O.CON.KSLC.WI.Y.0022.220423T0300Z-220423T1500Z/ Western Uinta Basin-Castle Country- Including the cities of Duchesne, Roosevelt, Price, Castle Dale, and Emery 309 PM MDT Fri Apr 22 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MDT SATURDAY... * WHAT...West to northwest winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Western Uinta Basin and Castle Country. * WHEN...From 9 PM this evening to 9 AM MDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
430 WWUS75 KSLC 222354 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 554 PM MDT Fri Apr 22 2022 UTZ128>131-230100- /O.EXP.KSLC.WI.Y.0020.000000T0000Z-220423T0000Z/ South Central Utah-Capitol Reef National Park and Vicinity- Western Canyonlands-Glen Canyon Recreation Area/Lake Powell- Including the cities of Kanab, Escalante, Loa, Torrey, Hanksville, Big Water, and Bullfrog 554 PM MDT Fri Apr 22 2022 ...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING... Though occasional gusts in excess of 30 mph are possible early this evening, winds have diminished significantly and the advisory is being allowed to expire. . $$ UTZ114-120-231200- /O.CON.KSLC.WI.Y.0022.220423T0300Z-220423T1500Z/ Western Uinta Basin-Castle Country- Including the cities of Duchesne, Roosevelt, Price, Castle Dale, and Emery 554 PM MDT Fri Apr 22 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MDT SATURDAY... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Castle Country and Western Uinta Basin. * WHEN...From 9 PM this evening to 9 AM MDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Apr 21, 10:38 AM MDT, 4 hours 46 minutes earlier.
Area forecast discussion, Apr 21, 10:38 AM MDT, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1038 AM MDT Thu Apr 21 2022
.UPDATE...Aviation discussion updated as per below. The remainder
of the forecast remains unchanged.
&&
.SYNOPSIS...A trough crossing the West through Saturday will first
bring windy conditions Thursday, followed by widespread
precipitation Friday into Saturday. Drier conditions are expected
early next week.
&&
.SHORT TERM (Through 12Z Sunday)...Morning satellite and upper
analysis indicates a strong upper low off the Pacific Coast, with
broad upper level diffluence across the Interior West. Current
observations indicate gusty winds have developed across portions
of the Salt Lake and Tooele Valleys, with gusts up to 45 mph so
far this morning. Gusty winds are also being reported in the Cedar
City vicinity.
As the upper level trough elongates off the Pacific Coast this
afternoon, a 120kt+ jet max with approaching exit region will be
crossing the region. This jet will be associated with an
approaching atmospheric river, the main southerly trajectory for
impacts to southern Utah. A 700mb wind maximum around 40-50kts
will be present across much of the state. Looking at NAEFS/EPS
return intervals on these winds, a corridor of around a 10 year
return interval is stretched across southwestern Utah. As one
would expect, the bulk of the probabilistic, ensemble and CAMs
guidance indicate much of western and southern Utah will see wind
gusts in the advisory range (with potentially a few locations in
western Utah seeing isolated wind gusts to 60 mph). This all
correlates well with research suggesting atmospheric rivers of
this nature are correlated with strong wind events.
Added wind advisories for the Tooele and Salt Lake Valleys based
on observations and the bulk of the guidance. Also added eastern
Juab and Millard Counties as well as the Sevier Valley, south
central Utah and the Swell and western Canyonlands areas. Expect
today will be a windy day for many locations.
Looking at wind-blown dust guidance, expect one area of potential
elevated blowing dust associated with west central Utah point
sources including the Sevier Lake Bed. Another point source across
western Arizona may bring additional elevated blowing dust to
southern Utah from roughly St. George to Big Water.
With an ongoing large wildfire near Flagstaff (the Tunnel Fire),
assessed smoke guidance and given the latest HRRR runs, any
concentrated smoke aloft will likely just skirt southeastern
portions of the CWA this morning. That said, those in the Lake
Powell area may notice reduced visibilities due to smoke aloft for
a time this morning.
Attention then turns to the evolution of the aforementioned
trough. Expect the trough to gradually shift eastward through the
day today. By this evening, the associated cold front will likely
stretch from somewhere around Wendover to Evanston. A portion of
the guidance shows a period of frontolysis as the front crosses
into northwestern Utah and largely slows the forward motion of the
boundary until the 500mb low redevelops over the
Idaho/Utah/Nevada triple point by Friday morning.
At this point the front will shift across the state, with cold
air advection ongoing by Friday afternoon across northern Utah.
Current guidance varies a bit on how quickly this cold air reaches
the Wasatch Mountains, though at this point, it appears 700mb
temperatures will fall to near -5 to -6C by Friday afternoon to
Friday evening (this is important for snow accumulations).
A period of gusty winds is again possible across eastern Utah
ahead of the cold front Friday afternoon but timing on this is
somewhat low confidence, so held off on any wind headlines for
this time period.
The current trajectory of the 500mb low and associated surface low
will favor a period of moderate precipitation across much of the
state Friday afternoon into Saturday morning. Given the timing of
the cold air arriving during this peak precipitation period, added
a winter weather advisory for the Wasatch and western Uinta
Mountains as a significant portion of the storm may have snow
ratios of 11:1 to 12:1. Current expectation is most of these
mountains locations will see 8-16 inches of snow, with locally
higher amounts particularly in the Upper Cottonwoods. Those
planning travel across northern Utah mountains passes Friday
night into Saturday morning should be prepared for winter driving
conditions.
Snow will become more showery Saturday morning. Showers may
increase in coverage again Saturday afternoon/early evening in
response to unstable conditions but should largely diminish Saturday
night.
.LONG TERM (After 12Z Sunday)...At the beginning of the long-
term period, the main dynamics of the storm have passed. However,
a shortwave trough on the backside of the main trough is expected
to bring snow showers to northern mountains mid-day Sunday before
a drier air mass moves into the area. This shortwave trough will
provide enough lift and instability to produce a 15-20% likelihood
of thunder across the northern mountains during Sunday afternoon
in addition to precipitation.
By Monday, a ridge will start to build in across the area, though
there is uncertainty surrounding its amplitude as it moves in
from the west. The more likely scenario is a modest ridge that
builds, bringing warm-air advection at H7. A less likely scenario
is overall zonal flow, which would slow the warming trend. A weak
disturbance is possible on Tuesday evening/night, though with
moisture limitations, the only impact might be increased cloud
cover and reduced radiational cooling. Depending on when clouds
move in and the stability of the airmass at this time, isolated
thunder cannot be ruled out for Tuesday evening. Increased clouds
earlier in the day could limit daytime heating and therefore would
reduce lapse rates and the chance for thunder.
Upstream of the ridge, a trough is expected to develop to the
northwest of the PacNW. This feature increases forecast
uncertainty, as there are many solutions among models regarding
its progression over the rest of the long-term period. The biggest
question is how quickly the trough moves inland, if it does at
all. Between Monday and Wednesday, the trough will likely stay
somewhat stationary in its position near the PacNW. By 00z
Thursday, 54% of ensemble members still favor a stationary trough.
Twenty-two percent of members suggest the trough moving slowly
inland, and the last 24% have the trough centered over the Idaho
panhandle, a solution that would bring very limited impacts to our
area. Deterministic solutions range from a stationary trough over
the PacNW (EC) to a trough that moves far south just ahead of our
area (Canadian). Depending on what solution pans out, we could
see temperatures changes, strong southwesterly flow, a chance for
precipitation, or even no impacts to our area.
&&
.AVIATION...KSLC...VFR conditions are expected for the duration of
the forecast period. These south winds will remain with us due to a
surface low moving from southwest to northeast across the western
half of Utah. Winds will gust up to 20-30 kts. There is some
uncertainty associated with the surface low that our winds could
shift to the northwest for a time. This would likely occur between
21-03Z. Winds should stay out of the south until the surface front
comes through around 04-06Z. CIGS will be around 25kft until the
clouds accompanying the system arrive, around 21-00Z Friday, which
will bring our CIGS down to 10k-15kft.
REST OF UTAH AND SOUTHWEST WYOMING...Strong southwesterly winds are
expected to increase through the day before switching to the
northwest as early as 23z in northwest UT. Northwesterly flow will
expand from northwest to southeast. VFR conditions will prevail,
with mountain obscuration possible after 12z tomorrow.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until 10 PM MDT this evening for UTZ121-128-130.
Wind Advisory until 10 PM MDT this evening for UTZ102-105-115-
116-119-122.
Winter Weather Advisory from 6 AM Friday to noon MDT Saturday
for UTZ110>112.
WY...None.
&&
Kruse/Cunningham/Cecava
For more information from NOAA's National Weather Service
visit... http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 3:25 AM MDT | Winter Weather Advisory | SLC | Beaver, Box Elder, Cache, Davis, Duchesne, Garfield and 13 more | 57 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.